Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Lumbar spondylosis, gastric problems, on AKT, MRI done, KOCH spine, bone TB, history of acid reflux. Treatment ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1997
Answered : 218 Questions
My mother is 77 yrs old and was initially diagnosed for lumbar spondylysis in '2009 by a orthopaedic surgeon in delhi and medications were prescribed. My mother has a gastric problem which had first shown up in 1998 when she developed "Acid Reflux problems" resulting in bleeding as she 'threw out' and had to be treated in emergency. however she recovered but was prescribed with anti-gastric drugs . She also has a "heavy heart" and needs medications for the same. She had acute back problem but could move in '2007 . however since this year '2011 she started having difficulty in getting up on her own after lying down and needs assistance to a sitting posture. A MRI scan was done at the advise of the same doctor . The MRI diagnosis has mentioned as KOCH Spine and the Doctor has explained as Bone TB which has spread and needs treatment which is to be done over a long period . The Doctor Surgeon has explained that oral medication is available and prescribed accordingly - It was mentioned as (i). AKT - 4 packets, (ii). Ultracid -BD,(iii)."Calciron" ( I could nor decipher) must be calcium tablets OD (iv).Shellcal-BD . After administering 2 my mother lost appetite and felt "puky" and urination increased abnormally and became uncontrollable even with diaper usage . The Urine was red in color . She in addition began to throw out and the "vomit" was laced dark brown fluid . After repeated vomiting she began to 'throw out' blood in traces and she was hospitalized for cure. The same treatment as was done in '1998 for her "acid reflux" problems was done in the same clinic and now she by gods grace has recovered . I am however worried as to how after my mother will be administered the Bone TB medications for cure as far as possible and the disease does not spread further . request please advise.
Posted Sat, 14 Apr 2012 in GERD
Answered by Dr. Savita Mishra 54 minutes later
Thanks for the query.

It is a difficult situation . Your treating doctor has advised right prescription. Follow prescription for your mother as your doctor has advised. Kochs Spine( Bone tuberculosis) is our primary concern at the moment but gastritis (Acid peptic disease) cannot be ignored also.

She is already in an immunocompromised condition.In view of her old age and TB bone. AKT(Anti kochs treatment) has to go ; a must for complete clinical cure .

Normally intensive therapy with 4 drugs has to be given for 2 months . The most common side effect of AKT is gastric upset like nausea ,vomitting, gastritis etc.

Already she is suffering from APD( Acid peptic disease) Keeping this in mind schedule and administration of the drugs can be changed in consultation with your treating doctor.

As Rifampicin ( one of the AKT drug) is excreted in body fluids so their urine sweat and tears could be coloured orange pink or reddish hue.

But to rule out blood in urine she has to go for urinalysis if it is blood or simply the side effect of Rifampicin.

She should also go for a complete blood picture to know the haemoglobin content.
An LFT( liver function test) is also advised to alter the dose of AKT.

Your doctor could suggest you 2 drugs at one time and give her a cover of Proton pump inhibitors( like omeprazole or pantaprazole etc) and 2 drugs at other time.

Drugs should ideally be taken empty stomach in morning but in such circumstance your doctor could advise her to take after meals.

After all failure in taking drugs should not be there. A strict compliance has to be followed for its complete cure.

She should be given protein XXXXXXX diet like egg ,white pulses, soyabean ,tofu etc .She should also avoid spicy food and stress to reduce acidity.

Hope I could clear your doubts. I will be available for your follow up queries .
Above answer was peer-reviewed by
Follow-up: Lumbar spondylosis, gastric problems, on AKT, MRI done, KOCH spine, bone TB, history of acid reflux. Treatment ? 5 days later
Dear Sir

My mother as mentioned above is still recovering from the severe Gastric problems as a result of the side effects of AKT 4 - ACID peptic disease as described by the honorable Dr. XXXXXXX XXXXXXX My mother has developed Gas resulting in a tight and distended stomach( as externally visible) and a "Flat tube" treatment was done to remove Gas to ease the breathing problem my mother was facing . Since Yesterday 20.09.2011 she has been passing black stool 3 times a day till today 21.09.2011. Doctor has said the black stool could be because of internal bleeding .PAN INJECTION with oral doses of Flatulence suspensions are being administered. The nausea effects still persist . She had to be given LASIX Injection to Urinate ( Catheter aided) as urine discharge had reduced on 19.09.2011. Till today 21.09.2011 she has passed 200ml urine between 0830 to 1530 without lasix administering . She is on oxygen to ease the breathing problems arising out of the gastric complications. Is this a matter of concern and how long will this Gastric effect last ? Is this a life threatening condition ? please advise
Answered by Dr. Savita Mishra 15 hours later
Thanks for the follow up.

Yes it is a matter of concern.It could be a lifethreatening condition.

The source of bleeding could be a simple ulcer or the cause could be ominous given the present age of your mother.

Since she has kind of XXXXXXX obstruction( something may be in large bowel)once her condition stabilises she would require Upper GI (gastrointenstinal)endoscopy and colonoscopy to establish the cause of internal bleeding.

Wish your mother a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor